Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2018, 3:46 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 3:46 PM MDT (21:46 UTC)
- Expired
- May 27, 2018, 4:30 PM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chase County, NE, Perkins County, NE
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- -524 J/kg
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- -96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WUUS53 KLBF 272146
SVRLBF
NEC029-135-272230-
/O.NEW.KLBF.SV.W.0076.180527T2146Z-180527T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
346 PM MDT SUN MAY 27 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Perkins County in southwestern Nebraska...
Northwestern Chase County in southwestern Nebraska...
* Until 430 PM MDT.
* At 346 PM MDT, a severe thunderstorm was located near Grant, moving
north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Venango and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 10177 4063 10205 4087 10205 4083 10169
TIME...MOT...LOC 2146Z 186DEG 25KT 4088 10178
HAIL...1.00IN
WIND...60MPH
$$
ET1 follow-up statement
496
WWUS53 KLBF 272153
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
353 PM MDT SUN MAY 27 2018
NEC029-135-272230-
/O.CON.KLBF.SV.W.0076.000000T0000Z-180527T2230Z/
Perkins NE-Chase NE-
353 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN PERKINS AND NORTH CENTRAL CHASE COUNTIES...
At 353 PM MDT, a severe thunderstorm was located over Grant, moving
north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Perkins and north central Chase Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4065 10174 4070 10192 4085 10190 4083 10169
TIME...MOT...LOC 2153Z 196DEG 29KT 4087 10175
HAIL...1.00IN
WIND...60MPH
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:59 PM MDT, 47 minutes earlier.
Area forecast discussion, May 27, 2:59 PM MDT, 47 minutes before
Area Forecast Discussion National Weather Service North Platte NE 359 PM CDT Sun May 27 2018 .SHORT TERM...(This evening through Monday night) Issued at 253 PM CDT Sun May 27 2018 Latest satellite imagery shows swaths of dense cirrus overhead. Regional radar display shows showers and thunderstorms starting to develop in northeast CO. Latest water vapor imagery shows an upper-level trough over the western CONUS with a closed low over northern UT. A weak impulse and associated vort lobe on the eastern periphery of the upper-level trough will track northward across the central High Plains late today and tonight providing broad ascent. Meanwhile, lee-side trough sharpening in the Central High Plains and will evolve eastward. Current thinking for location of initial tstm development/tstms moving into the forecast area is over the eastern Panhandle and far southwest NEB between 4-7 PM CDT. Thereafter thunderstorms expected to affect portions of western NEB through the evening hours. Some uncertainty in how far east they will go. Scattered strong to severe thunderstorms possible nonetheless given the favorable parameter space. Ample instability per ML and MU CAPEs and steep mid-level lapse rates noted. Further, deep layer shear is favorable with effective shear about 30-40 kts supportive of multicells and some supercells, and given the wind profile anticipate storms to grow upscale and congeal during the evening. Some uncertainty with respect to coverage overnight given LLJ, but think isolated-scattered coverage/activity possible. Stronger mid-level disturbance approaches tomorrow with overall little change in the forecast on Monday-Monday night. Early on, isolated-scattered showers/storms and convective debris expected. Moderate to high instability combines in the afternoon with steepening mid-level lapse rates, especially over southwest NEB. Moisture is favorable with increasing delivery and surface dew points in the lower 60s. Guidance shows increasing precipitable water values with percent of normal generally forecast 150% to 175%. Deep layer vertical wind shear increases to 20-40 kts across the local forecast area, highest towards northeast CO and far southwest NEB, supportive of multicells and some supercells. Across western NE kinematic profiles support more so a threat for a few tornadoes as well in the evening hours. Scattered strong to severe storms are expected at this time. There is some risk for heavy rainfall and localized/minor flooding, mainly Monday night. This is attributable to the expected convective evolution with possible regeneration and repeated rounds of storms, so-so storm motion, and precipitable water. .LONG TERM...(Tuesday through Sunday) Issued at 253 PM CDT Sun May 27 2018 Tuesday still remains uncertain with respect to thunderstorm severity and coverage given dependence on Monday's convection, with at least isolated severe possible at this time. The upper level trough will be lifting northeast in the Northern High Plains Tuesday, crossing the Upper Missouri Valley Tuesday night/early Wed morning. The thunderstorm threat shifts to the eastern half of the local forecast area Tuesday. Upstream upper-level ridge shifts eastward to the high plains and builds Wednesday with an amplified large scale pattern expected. The upper-level ridge continues to build across the Plains Thursday with modest 500 ht rises forecast. An upper- level trough moves onshore the West Coast Thursday. The upper-level continues to be progged to eject to the Central Great Basin Friday. Highs return to the upper 80s and lower 90s Thursday with mid 90s forecast across portions of the area Friday. Next chance for showers and thunderstorms appears in the afternoon and evening Thursday and Friday, with Friday holding the best chances. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1232 PM CDT Sun May 27 2018 VFR cigs/visby will continue through the evening across western Nebraska, but southerly winds will remain breezy with gusts above 20 kts. Scattered thunderstorms develop in the panhandle late afternoon or early evening and work east tonight. Coverage and probability are in question for the main forecast terminals (LBF, VTN), with higher confidence in TSRA to the west. As near surface winds lighten tonight, low level wind shear is a concern. Cigs gradually lower overnight but should remain VFR through Monday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...ET AVIATION...Snively
Hazardous weather outlook, May 27, 2:29 PM MDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 329 PM CDT Sun May 27 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-282030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 329 PM CDT Sun May 27 2018 /229 PM MDT Sun May 27 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will affect areas west of Highway 83 through midnight and portions of the Sandhills and central Nebraska after midnight. Some storms will be severe, primarily for the panhandle and far southwest Nebraska. The main threats are large hail, damaging winds, and frequent cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Additional thunderstorms are likely Monday afternoon and evening across all of western and north central Nebraska. Some storms will be severe, with the primary threats being hail and wind. However, a tornado or two cannot be ruled out during the early evening hours across western Nebraska. Prolonged periods of heavy rain may lead to localized flooding Monday night. Thunderstorm chances continue into Tuesday. Although the severe threat is marginal, some storms may be capable of hail and strong winds. After a brief break on Wednesday, scattered thunderstorm chances round out the week for western Nebraska. Stay tuned to later forecasts regarding severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte DS
In the hours before
Special weather statement, May 27, 2:54 PM MDT, 52 minutes before
Special Weather Statement National Weather Service North Platte NE 254 PM MDT SUN MAY 27 2018 NEZ058-069-272145- Chase NE-Perkins NE- 254 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND WESTERN CHASE COUNTIES UNTIL 345 PM MDT... At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near Lamar, or 16 miles west of Imperial, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grant, Venango, Lamar, Crete, Chase and Brandon. This includes Highway 61 between mile markers 57 and 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern Nebraska. LAT...LON 4035 10205 4092 10205 4088 10159 4035 10176 TIME...MOT...LOC 2054Z 201DEG 36KT 4050 10195 Roberg
Local storm report, May 27, 3:30 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
430 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 5 NE LAMAR 40.62N 101.91W
05/27/2018 E1.00 INCH CHASE NE PUBLIC
&&
THORNELocal storm report, May 27, 3:35 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
435 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 NE VENANGO 40.80N 101.99W
05/27/2018 E1.00 INCH PERKINS NE TRAINED SPOTTER
&&
THORNESpecial weather statement, May 27, 3:38 PM MDT, 8 minutes before
Special Weather Statement National Weather Service North Platte NE 338 PM MDT SUN MAY 27 2018 NEZ035-057-272230- Arthur NE-Keith NE- 338 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR AND NORTHWESTERN KEITH COUNTIES UNTIL 430 PM MDT... At 337 PM MDT, Doppler radar was tracking a strong thunderstorm near Lemoyne, or 9 miles northwest of Ogallala, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lemoyne, Belmar, McKeag, Otter Creek Campground and Lake View Campground. This includes the following highways... Highway 61 between mile markers 99 and 116. Highway 92 between mile markers 126 and 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Lake McConaughy, get out of the water and move indoors or inside a vehicle. Lightning can strike out to 10 miles from the parent thunderstorm. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern and west central Nebraska. LAT...LON 4111 10178 4114 10197 4147 10191 4147 10153 TIME...MOT...LOC 2137Z 204DEG 25KT 4122 10185 Snively
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:54 PM MDT | Special Weather Statement | LBF | Perkins | 51 min |
| May 27, 3:03 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 42 min |
| May 27, 3:31 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 29 min |
| May 27, 3:38 PM MDT | Special Weather Statement | LBF | Keith | 52 min |
| May 27, 3:57 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 48 min |
| May 27, 4:00 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 45 min |
| May 27, 4:07 PM MDT | Special Weather Statement | LBF | Arthur | 38 min |
| May 27, 4:17 PM MDT | Areal Flood Advisory | LBF | Keith, Perkins | 3 hr |
| May 27, 4:21 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 24 min |
| May 27, 4:27 PM MDT | Special Weather Statement | LBF | Keith | 33 min |
| May 27, 4:37 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, McPherson | 38 min |
| May 27, 4:43 PM MDT | Special Weather Statement | LBF | Arthur | 47 min |
| May 27, 4:45 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 45 min |
| May 27, 5:08 PM MDT | Special Weather Statement | LBF | Hooker, McPherson | 37 min |
| May 27, 5:28 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 47 min |
| May 27, 5:29 PM MDT | Special Weather Statement | LBF | Keith | 31 min |
| May 27, 5:54 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Hooker, Keith, Lincoln, McPherson | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.